Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Amarillo, TX

May 15, 2021Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2021, 6:57 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 6:57 PM CDT (23:57 UTC)
Expired
May 15, 2021, 8:00 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 186 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS54 KAMA 152357
SVRAMA
OKC025-TXC111-160100-
/O.NEW.KAMA.SV.W.0054.210515T2357Z-210516T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
657 PM CDT Sat May 15 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Cimarron County in the Panhandle of Oklahoma...
  Northwestern Dallam County in the Panhandle of Texas...

* Until 800 PM CDT.

* At 657 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Black Mesa Park to 7 miles east of
  Seneca to 5 miles southeast of Clayton, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected.

* Locations impacted include...
  Boise City, Texline, Wheeless and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 10235 3639 10252 3617 10304 3650 10304
      3650 10300 3673 10300 3677 10298 3689 10277
      3683 10272 3699 10234 3699 10217
TIME...MOT...LOC 2357Z 244DEG 25KT 3682 10275 3663 10300 3638 10313 

HAIL...1.25IN
WIND...70MPH
 
$$

Rutt
2 follow-up statements
837 
WWUS54 KAMA 160032
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
732 PM CDT Sat May 15 2021

OKC025-TXC111-160100-
/O.CON.KAMA.SV.W.0054.000000T0000Z-210516T0100Z/
Cimarron OK-Dallam TX-
732 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES...

At 732 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Boise City to 7 miles east of Felt
to 9 miles northwest of Ware, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Boise City, Texline, Wheeless and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 10235 3639 10252 3617 10304 3650 10304
      3650 10300 3673 10300 3677 10298 3689 10277
      3683 10272 3699 10234 3699 10217
TIME...MOT...LOC 0032Z 268DEG 27KT 3688 10259 3656 10265 3630 10280 

HAIL...1.00IN
WIND...60MPH
 
$$

Rutt
559 
WWUS54 KAMA 160058
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
758 PM CDT Sat May 15 2021

OKC025-TXC111-160108-
/O.EXP.KAMA.SV.W.0054.000000T0000Z-210516T0100Z/
Cimarron OK-Dallam TX-
758 PM CDT Sat May 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3683 10235 3639 10252 3617 10304 3650 10304
      3650 10300 3673 10300 3677 10298 3689 10277
      3683 10272 3699 10234 3699 10217
TIME...MOT...LOC 0058Z 244DEG 25KT 3696 10240 3664 10246 3638 10261 

$$

Rutt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:21 PM CDT, 36 minutes earlier.

Area forecast discussion, May 15, 6:21 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
621 PM CDT Sat May 15 2021

.UPDATE...A shortwave trof from New Mexico, embedded in the
overall flow with an approaching upper level low in northern
California, has aided in the development of a line of
thunderstorms in eastern New Mexico. This activity is expected to
progress eastward which, in the presence of 1500 to 2500 J/kg
MLCAPE and between 20 to 30 kts of effective bulk shear, will
permit them to line out. The main threat with these storms is
expected to be hail up to the size of golf balls and wind gusts
around 70 MPH in the strongest downdrafts. Forward progressing of
storms has been slow, though it should increase to around 15 to 25
MPH, as the aforementioned shortwave trof interacts with this
line. Grids have been updated to account for the line of
thunderstorms, and increase PoPs in the areas that high resolution
models is pointing to for this line to progress. Aside from that,
the rest of the forecast remains on track.

Bieda

&&

.AVIATION...00Z TAFs...A line of thunderstorms have formed in
eastern New Mexico, and are expected to arrive at KAMA by 16/03Z,
KDHT 16/02Z, and KGUY 16/05Z. Given the coverage of the storms,
have opted to make TSRA a prevailing condition as chances are good
that the terminals will be impacted. As these thunderstorms could
be strong to severe, winds could be variable with gusts around 40
to 50 kts with a threat for hail existing. Once the storms pass
the terminal, conditions should return to VFR AFT 17/06Z, though
another round of thunderstorms (some of which could be severe) is
possible Sunday afternoon. Have not added as a condition as of
yet, because today's thunderstorm activity will largely dictate if
we recover enough for such activity tomorrow. Winds at the
terminals, outside of thunderstorm activity, should be around 10
to 20 kts mainly out of the southeast. The low level jet is not as
strong this afternoon, with wind shear being a lesser factor.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                82  55  82  55  79 /  20  80  40  30  30
Beaver OK                  79  58  83  55  75 /  10  80  50  60  40
Boise City OK              83  53  80  50  70 /  30  80  50  50  70
Borger TX                  84  58  85  58  80 /  10  80  40  40  40
Boys Ranch TX              86  56  83  55  80 /  30  70  30  30  40
Canyon TX                  83  56  82  54  81 /  30  80  40  20  30
Clarendon TX               82  58  80  58  79 /  10  70  40  30  40
Dalhart TX                 84  54  82  50  73 /  30  80  40  30  50
Guymon OK                  83  57  82  54  74 /  20  80  50  50  50
Hereford TX                85  56  84  54  82 /  30  70  40  20  30
Lipscomb TX                80  59  82  56  76 /  10  60  50  60  40
Pampa TX                   81  57  80  56  77 /  10  70  50  50  40
Shamrock TX                81  60  81  58  80 /  10  50  30  50  40
Wellington TX              83  61  81  59  82 /  10  50  40  40  40

&&

.PREV DISCUSSION... /Issued 251 PM CDT Sat May 15 2021/

SHORT TERM...Today through Tomorrow Night...
Current mid-level water vapor imagery shows the upper level low
over central Cali with weak flow loft over the Panhandles. A
shortwave trough is present over eastern New Mexico and current
visible satellite shows storms firing along a surface dryline off
the mountains in central New Mexico. Meanwhile, some cloud cover
across the eastern portions of the Panhandles have kept
temperatures from quickly rising to their convective potential.
Based on the 12z sounding at AMA, the convective temperature is
around 85-86 degrees, but with the persistent broken clouds the
temperatures have not warmed much above the mid-70s yet. South
southeast surface winds continue to surge moisture into the
southern and eastern Panhandles with upper 50s to lower 60s
dewpoints. High res models have the storms entering the western
Panhandles around 22z-00z; however, looking at the current storm
progression there is a chance to start seeing storms as early as
21z across the western Oklahoma Panhandle. Temperatures will need
to continue to warm today in order to eliminate any convective
inhibition. MLCAPE values are up to 1500-2000 J/kg with effective
bulk shear values between 25 to 35 knots. Storms will begin
isolated to scattered before becoming more linear in nature
through the evening as they pass through the Panhandles. Steep
mid-level lapse rates and high bases will lead to damaging winds
gusts possible, along with some severe hail earlier on. A
stationary front is draped across southwest Kansas and clipping
the northwest Oklahoma Panhandle. If storms collide with this
boundary and become more surface based, a tornado or two cannot be
ruled out with some low level directional wind shear.

Sunday, the upper level low will continue to shift southeast
towards the southern tip of Nevada. Another surface low off the
Rockies will set up a dryline across eastern New Mexico with
storms to fire during the late afternoon hours. Similar
instability parameters exist Saturday with MLCAPE values up to
2000 J/kg and effective bulk shear around 30 to 40 knots with some
strong mid-level winds. Storms will once again be high based with
steep, but not as steep as Saturday, mid-level lapse rates. Severe
hail and damaging wind gusts are the main threats as storms will
likely begin isolated. As the surface low pushes east through the
late evening hours, the surface cold front will dip south and
potentially grow storms upscale in the central Panhandles and
lead to the threat for a tornado or two.

Rutt

LONG TERM...Monday through Friday...
Precipitation chances continue for the majority of the Panhandles
going through the coming week.

The main contributor going through the middle of next week with
our precipitation chances will be due to the upper level low
slowly drifting east though the southwest CONUS approaching the
Panhandles by early Wednesday morning. The same upper level low
bringing showers and thunderstorm chances starting yesterday
through the weekend. Overall 15/12Z model and numerical data are
not in any strong accord going past Tuesday. As the main upper
level low approaches on Tuesday, diffluence downstream in
conjunction with surface boundaries will help generate similar
diurnal thunderstorms. Some could be strong to severe with
damaging wind gust and hail being the main threat. Temperatures
will be near average for Monday and Tuesday.

Going from Wednesday into Friday, latest 15/12Z guidance does
illustrate a large amplitude sinusoidal flow over the CONUS. The
positioning of now the Pacific northwest cut off low and large
anticyclonic flow in the southeast CONUS will be important for
maximum moisture transport into the Panhandles. Source will be
from the Gulf of Mexico as a rather weak mid level flow, but will
be persistent with moisture into the region with two large domain
quasi-stationary features in place. Sampled cross section data
shows weak shear and skinny CAPE profile showing a limited threat
for strong thunderstorms. With slow steering flow and a deep
moisture profile, potential QPF values will be approaching +1 to
+2 S.D. for May values. Will have to watch training storm
potential and in repeat areas where flood monitoring will be
needed. Depending on which global model data set pans out, some
brings this persistent rain potential right over the Panhandles
while others shift that potential east of us across the Red River
valley. One to monitor closely as hopefully some more chances of
precipitation stays in the Panhandles. High temperatures Wednesday
through Friday will remain at or above average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/14
Hazardous weather outlook, May 15, 3:54 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
354 PM CDT Sat May 15 2021

OKZ001>003-TXZ001>020-317-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 PM CDT Sat May 15 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the combined Texas and Oklahoma
Panhandles this afternoon through this evening. Some storms could
become severe, especially in the western and central Texas and
Oklahoma Panhandles, with large hail and damaging winds being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop across portions of the Texas and
Oklahoma Panhandles Sunday through Friday. Thunderstorms may
reach severe levels, especially on Sunday and Monday. Large hail
and damaging winds are the mains threats, but an isolated tornado
can't be ruled out, especially on Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through 11 PM CDT. Spotter
activation may be necessary Sunday and Monday as severe
thunderstorm potential is forecast.

Bieda

In the hours before

Special weather statement, May 15, 6:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT Sat May 15 2021

OKZ001-160000-
Cimarron OK-
630 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CIMARRON COUNTY
UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wheeless, or 22 miles west of Boise City, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3688 10300 3688 10261 3664 10280 3665 10300
TIME...MOT...LOC 2329Z 180DEG 10KT 3671 10291

Rutt

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSpecial Weather StatementAMAPotter, Randall60 min
May 14, 7:04 PM CDTSpecial Weather StatementAMAHutchinson41 min
May 14, 7:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall54 min
May 14, 7:10 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hansford, Hutchinson, Ochiltree, Roberts95 min
May 14, 7:49 PM CDTSpecial Weather StatementAMAMoore, Sherman26 min
May 14, 7:55 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall65 min
May 14, 8:04 PM CDTSpecial Weather StatementAMARandall26 min
May 14, 8:37 PM CDTSpecial Weather StatementAMAPotter, Randall23 min
May 14, 8:40 PM CDTSpecial Weather StatementAMAGray, Roberts35 min
May 14, 8:43 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Donley32 min
May 14, 9:20 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 1 more55 min
May 14, 9:59 PM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler46 min
May 14, 10:44 PM CDTSpecial Weather StatementAMACollingsworth31 min
May 14, 11:15 PM CDTSpecial Weather StatementAMACollingsworth60 min
May 15, 12:13 AM CDTAreal Flood AdvisoryAMARandall3 hr
May 15, 6:30 PM CDTSpecial Weather StatementAMACimarron30 min
May 15, 6:41 PM CDTSevere Thunderstorm WarningAMACimarron34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.